Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 352, NWS Birmingham, AL

July 1, 2011Elmore County, Macon County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2011, 5:20 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 5:20 PM CDT (22:20 UTC)
Expired
Jul 1, 2011, 5:45 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:21 PM CDTTSTM WND DMG5 Nw Tuskegee, ALTREES WERE BLOWN DOWN ALONG HIGHWAY 199.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS54 KBMX 012220
SVRBMX
ALC051-087-123-012245-
/O.NEW.KBMX.SV.W.0352.110701T2220Z-110701T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHWESTERN MACON COUNTY IN SOUTHEAST ALABAMA...
  SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 545 PM CDT

* AT 520 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUSKEGEE...
  AND MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TALLASSEE...MILSTEAD...FRANKLIN...REEVES AIRPORT...TALLAPOOSA
  CITY...LIBERTY CITY AND WOODLAND.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 26 THROUGH 42...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3244 8599 3264 8587 3250 8559 3234 8569
TIME...MOT...LOC 2220Z 116DEG 8KT 3246 8574

$$

75
1 follow-up statement
636 
WWUS54 KBMX 012240
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT FRI JUL 1 2011

ALC051-087-123-012250-
/O.EXP.KBMX.SV.W.0352.000000T0000Z-110701T2245Z/
ELMORE AL-MACON AL-TALLAPOOSA AL-
540 PM CDT FRI JUL 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TALLAPOOSA...
NORTHWESTERN MACON AND SOUTHEASTERN ELMORE COUNTIES WILL EXPIRE AT
545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3244 8599 3264 8587 3250 8559 3234 8569
TIME...MOT...LOC 2240Z 116DEG 8KT 3248 8579

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:09 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 3:09 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT FRI JUL 1 2011

.DISCUSSION...

MAIN TRIGGERING MECHANISM OVER THE NEXT SEVERAL DAYS WILL BE A
VERY WEAK FRONTAL BOUNDARY. SHOWERS AND STORMS WILL DEVELOP ALONG
AND SOUTH OF THIS BOUNDARY DURING PEAK AFTERNOON HEATING AND
CONTINUING THROUGH THE EARLY EVENING HOURS. EVEN WITH LOW LEVEL
MOISTURE INCREASING THROUGH THE WEEKEND...STRONG HIGH PRESSURE
ALOFT WILL KEEP RAIN ACTIVITY FROM BECOMING MORE WIDESPREAD UNTIL
EARLY NEXT WEEK WHEN THE RIDGE BEGINS TO WEAKEN.

THE STRONG UPPER LEVEL HIGH WILL PRODUCE VERY HOT TEMPERATURES
THROUGH THE WEEKEND. SOME LOCATIONS WILL EITHER APPROACH OR HIT
TRIPLE DIGITS ON BOTH SATURDAY AND SUNDAY. AS PREVIOUSLY
MENTIONED...UPPER HIGH WILL BEGIN TO WEAKEN EARLY NEXT WEEK. THIS
WILL ALLOW TEMPERATURES TO RANGE IN THE MID 90S RATHER THAN UPPER
90S OVER MUCH OF THE AREA.

FOR THE 4TH OF JULY CELEBRATIONS...A WEAKENING UPPER HIGH WILL
ALLOW RAIN COVERAGE TO INCREASE. THIS ACTIVITY COULD LINGER INTO
THE EARLY EVENING HOURS.

FORECAST WISE...NAM12 CONTINUES TO DO THE BEST OF ALL THE MODELS
IN PICKING UP CONVECTIVE ACTIVITY AND DID NOT SEE A REASON TO
DEVIATE MUCH FROM IT. IT REMAINS THE MODEL OF CHOICE THROUGH THE
WEEKEND.

UPPER LEVEL PATTERN WILL SHIFT TO MORE OF A NORTHWEST FLOW BY THE
MIDDLE OF NEXT WEEK. THIS WILL PUT CENTRAL ALABAMA IN A MORE
FAVORABLE POSITION TO SEE A RETURN OF MESOSCALE CONVECTIVE
SYSTEMS...OR MCS.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

AVIATION CONCERNS WILL BE DIURNAL CONVECTION THAT WILL DEVELOP
ACROSS EAST ALABAMA.  DEEPER MOISTURE OVER EAST ALABAMA COMBINED
WITH THE PRESENCE OF A WEAK SURFACE LOW WILL COMBINE TO PRODUCE A
FAVORABLE AREA FOR AFTERNOON AND EARLY EVENING TSTM FORMATION.  THE
BEST CHANCE OF INITIAL DEVELOPMENT WILL BE BETWEEN KAUO AND KANB...
BETWEEN 19Z AND 21Z...BUT STORM FLOW FROM EAST TO WEST COULD PUSH
ANY STORMS CLOSER TO KEET AND KBHM...BY 22Z.  STORMS SHOULD DIMINISH
QUICKLY AFTER SUNSET.  LIGHT FOG COULD DEVELOP AFTER
08Z...ESPECIALLY FOR THOSE AREAS THAT EXPERIENCE RAINFALL.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  94  67  95  67 /  10  10  10  10  10
ANNISTON    68  96  69  97  71 /  10  20  20  10  20
BIRMINGHAM  71  98  74  97  74 /  10  10  10  10  10
TUSCALOOSA  70 100  71 100  72 /   0  10  10  10  10
CALERA      71  96  72  99  72 /  10  20  20  10  20
AUBURN      71  94  73  95  71 /  20  20  20  20  20
MONTGOMERY  71  98  72  98  72 /  20  20  20  20  20
TROY        69  96  72  97  69 /  30  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 1, 1:21 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT FRI JUL 1 2011

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE STRONG DAMAGING WINDS THROUGH 7
PM.  THE THREAT AREA IS EAST OF I-65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 4:01 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT FRI JUL 1 2011

ALZ038-047-012145-
CHAMBERS AL-LEE AL-
401 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS AND CENTRAL
LEE COUNTIES UNTIL 445 PM CDT...

AT 358 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OAK BOWERY...OR 6 MILES NORTHWEST OF OPELIKA...
MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUBURN...
  OPELIKA...
  AUBURN UNIVERSITY...
  BEAUREGARD...
  ROBERT G. PITTS AIRPORT...

&&

LAT...LON 3253 8535 3256 8564 3280 8556 3278 8535
TIME...MOT...LOC 2102Z 007DEG 3KT 3270 8547
Special weather statement, Jul 1, 4:08 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT FRI JUL 1 2011

ALZ046-012200-
BULLOCK AL-
408 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BULLOCK COUNTY UNTIL 500
PM CDT...

AT 407 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FRANKLIN FIELD...OR 10 MILES WEST OF UNION
SPRINGS...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHOPTON...
  BEANS CROSSROADS...
  SIMSVILLE...
  HIGH RIDGE...

&&

LAT...LON 3197 8589 3205 8590 3206 8596 3204 8597
      3205 8600 3220 8600 3227 8593 3228 8590
      3227 8587 3223 8586 3223 8580 3220 8573
      3196 8585
TIME...MOT...LOC 2109Z 030DEG 4KT 3217 8588
Special weather statement, Jul 1, 4:27 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT FRI JUL 1 2011

ALZ045-012215-
MACON AL-
427 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR MACON COUNTY UNTIL 515 PM CDT...

AT 427 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF DAVISVILLE...OR 10 MILES SOUTHEAST
OF TUSKEGEE...MOVING SOUTHWEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSKEGEE...
  LAKE TUSKEGEE...
  DAVISVILLE...
  LIVERPOOL...
  WARRIORSTAND...

&&

LAT...LON 3224 8582 3243 8589 3250 8554 3226 8545
TIME...MOT...LOC 2127Z 067DEG 9KT 3237 8557

75
Special weather statement, Jul 1, 4:47 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI JUL 1 2011

ALZ037-038-012230-
CHAMBERS AL-TALLAPOOSA AL-
447 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHAMBERS AND CENTRAL
TALLAPOOSA COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR RIDGE GROVE...OR 9 MILES NORTHEAST OF CAMP HILL...
MOVING WEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DADEVILLE...
  JACKSONS' GAP...
  JACKSONS GAP...
  HILLABEE CREEK...
  HORSESHOE BEND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3275 8590 3300 8594 3301 8551 3283 8548
TIME...MOT...LOC 2148Z 082DEG 12KT 3291 8560

75
Local storm report, Jul 1, 5:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 E CAMP HILL           32.80N 85.58W
07/01/2011                   CHAMBERS           AL   911 CALL CENTER

            SEVERAL TREES DOWN ALONG STATE HIGHWAY 50.

&&
Special weather statement, Jul 1, 5:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT FRI JUL 1 2011

ALZ037-043-045-012300-
ELMORE AL-MACON AL-TALLAPOOSA AL-
515 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...NORTHERN
MACON AND SOUTHEASTERN ELMORE COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TUSKEGEE...MOVING WEST NORTHWEST AT 15 MPH.

WIND GUSTS FROM 40-50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLASSEE...
  LIBERTY CITY...
  FRANKLIN...
  TALLAPOOSA CITY...
  REEVES AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3234 8566 3249 8602 3269 8579 3260 8569
      3258 8570 3258 8567 3251 8560
TIME...MOT...LOC 2215Z 106DEG 11KT 3245 8574

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:32 PM CDTSpecial Weather StatementBMXCoosa43 min
Jul 1, 2:33 PM CDTSpecial Weather StatementBMXLee27 min
Jul 1, 3:04 PM CDTSpecial Weather StatementBMXLee, Russell41 min
Jul 1, 3:08 PM CDTSpecial Weather StatementBMXCoosa52 min
Jul 1, 3:17 PM CDTSevere Thunderstorm WarningBMXLee43 min
Jul 1, 4:01 PM CDTSpecial Weather StatementBMXLee44 min
Jul 1, 4:08 PM CDTSpecial Weather StatementBMXBullock52 min
Jul 1, 4:27 PM CDTSpecial Weather StatementBMXMacon48 min
Jul 1, 4:30 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa30 min
Jul 1, 4:40 PM CDTSevere Thunderstorm WarningBMXMacon35 min
Jul 1, 4:47 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Jul 1, 5:15 PM CDTSpecial Weather StatementBMXMacon45 min
Jul 1, 5:18 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock42 min
Jul 1, 5:31 PM CDTSpecial Weather StatementBMXChambers44 min
Jul 1, 5:33 PM CDTSpecial Weather StatementBMXMontgomery42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.